Hail, Ripley
- When
- June 23, 2:36 PM EST to 2:40 PM EST
- Where
- Ripley County, 2 mi W of Friendship
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.970, -85.187
A weakening upper low helped to enhance shower and thunderstorm development during the peak heating of the day. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weakening upper low helped to enhance shower and thunderstorm development during the peak heating of the day. Some of these storms became severe. The main threats from these storms were large hail, damaging winds, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 2:13 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 313 PM EDT SUN JUN 23 2013 .SYNOPSIS... A WEAK UPPER LEVEL LOW WILL EXIT OUR REGION TONIGHT AS THE UPPER LEVEL FLOW PATTERN TRANSITIONS TO ZONAL FLOW. DISTURBANCES EMBEDDED IN THE ZONAL FLOW WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH MID WEEK. THE WARM AND HUMID AIR MASS CURRENTLY IN PLACE WILL CONTINUE THROUGH MID WEEK AS WELL. && .NEAR TERM /THROUGH TONIGHT/... WEAK UPPER LOW SPINNING JUST SOUTH OF OUR AREA WILL CONTINUE TO MOVE NORTHWARD INTO THIS EVENING. MODELS ARE FORECASTING THIS LOW TO WEAKEN INTO AN OPEN WAVE AS IT GETS ABSORBED INTO THE WESTERLIES TONIGHT. HIGH PRESSURE CENTERED OFF THE SOUTHEASTERN CONUS WILL CONTINUE TO PROVIDE MOIST SOUTH TO SOUTHWEST FLOW IN THE LOW LEVELS THROUGHOUT THE NEAR TERM TIME PERIOD. LATEST MESO ANALYSIS INDICATES ML CAPES AROUND 1500-2000 J/KG. SOME WEAK SHOWERS HAVE ALREADY POPPED UP ACROSS OUR SOUTH AND WILL CONTINUE TO DO SO THROUGHOUT THE AFTERNOON. THE NOTABLE LACK OF LOW LEVEL FORCING THIS AFTERNOON WILL PROBABLY KEEP COVERAGE FOR SHOWERS AND THUNDERSTORMS TO A MINIMUM...UNTIL OUTFLOW FROM THUNDERSTORMS TO OUR SOUTHWEST EVENTUALLY TRIGGER THE DEVELOPMENT OF ADDITIONAL SHOWER AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS THIS AFTERNOON MAY BACK BUILD WHICH COULD POSE A THREAT FOR LOCALIZED FLOODING. ALSO...ANY STRONG UPDRAFTS COULD POTENTIALLY CAUSE SMALL HAIL AND DOWNBURST WINDS. WILL CONTINUE TO HIGHLIGHT THESE THREATS IN THE HWO. BY SUNSET...LOSS OF LOW LEVEL INSTABILITY WILL END THE CHANCE FOR ANY PRECIPITATION ACROSS OUR AREA. THIS LULL IN ACTIVITY IS EXPECTED TO LAST INTO THE OVERNIGHT HOURS. LATE TONIGHT...THE MORE RECENT MODEL RUNS ARE PICKING UP ON REDEVELOPMENT OF CONVECTION TO OUR WEST. THIS CONVECTION DEVELOPMENT WOULD BE TRIGGERED BY A WEAK UPPER LEVEL DISTURBANCE THAT HAS BEEN RESPONSIBLE FOR CURRENT CONVECTION ACROSS IOWA THIS AFTERNOON. IT APPEARS THAT AT THE SAME TIME...A MAXIMA OF PWAT VALUES WILL ADVECT EASTWARD...AND IT IS AT THE LEADING EDGE OF THE ELEVATED INSTABILITY GRADIENT ACCOMPANYING THIS RISE IN PWAT VALUES THAT WILL BE THE FOCUS OF OVERNIGHT CONVECTION. AS OF NOW INDICATIONS ARE THAT THIS CONVECTION WOULD OCCUR WEST OF THE ILN FORECAST AREA TONIGHT. HOWEVER...SOME OF THIS ACTIVITY COULD REACH THE WESTERN ZONES BEFORE THE END OF THE OVERNIGHT PERIOD. THEREFORE INTRODUCED SLIGHT CHANCE POPS IN THE WEST LATE TONIGHT. DEWPOINTS WILL STAY IN THE UPPER 60S TO LOWER 70S TONIGHT...THEREFORE OVERNIGHT LOWS ARE NOT EXPECTED TO DROP VERY FAR FROM THOSE VALUES. IN FACT...IF CLOUD COVER INCREASES LATE IN THE WEST DUE TO THE ABOVE MENTIONED CONVECTION UPSTREAM...TEMPERATURES THERE WILL NOT FALL BELOW THE 70 DEGREE MARK TONIGHT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... ZONAL FLOW ALOFT WILL DEVELOP IN THE WAKE OF THE DEPARTING AND WEAKENING UPPER LOW MONDAY MORNING AND WILL LAST THROUGHOUT THE SHORT TERM TIME PERIOD. A PAIR OF PASSING DISTURBANCES WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY DURING THE SHORT TERM TIME PERIOD. THE FORECAST ON MONDAY WILL BE DEPENDENT ON THE POTENTIAL FOR CONVECTION AT THE START OF THE PERIOD...AND WHERE THIS CONVECTION COULD BE IN THE MORNING. LEANED TOWARD THE NAM AND CMC REGIONAL FOR THE TUESDAY TIME PERIOD...BY HAVING CONVECTION MAINLY WEST OF THE AREA TO START OFF TUESDAY. RAPID DESTABILIZATION WITH DAYTIME HEATING WOULD OCCUR AS PWAT VALUES RISE ABOVE 1.75 INCHES BY THE AFTERNOON. BY THE AFTERNOON...THE AFOREMENTIONED WEAK DISTURBANCE WILL BE CROSSING OUR AREA AND WILL PROVIDE UPPER LEVEL SUPPORT FOR STRONGER UPDRAFTS. A LOW LEVEL FORCING MECHANISM SHOULD IN PLACE AS WELL ON MONDAY...WITH OUTFLOW FROM OUR WEST POSSIBLY MOVING INTO OUR AREA IN THE MID MORNING. ALL OF THESE INGREDIENTS SHOULD COME TOGETHER DURING THE AFTERNOON TO PROVIDE THE HIGHEST COVERAGE OF SHOWERS AND THUNDERSTORMS WE HAVE HAD COMPARED TO THE PAST FEW DAYS. INCREASED POPS TO 50 PERCENT ACROSS THE WEST AND 40 ACROSS THE FAR EAST BASED ON THIS SCENARIO. WENT CLOSE TO GUIDANCE FOR HIGHS ON MONDAY. WITH THE BETTER UPPER LEVEL SUPPORT FOR STORMS MONDAY...THERE IS THE INCREASED POTENTIAL FOR STORMS TO BECOME STRONG AND POSSIBLY SEVERE WITH DOWNBURST WINDS AND HAIL BEING THE MAIN THREATS. ALTHOUGH THE MEAN FLOW IS EXPECTED TO HAVE INCREASED ON MONDAY WITH MORE PROGRESSIVE STORM MOTION...HIGHER PWAT VALUES COULD RESULT IN BRIEF YET HEAVY RAINFALL. WILL HIGHLIGHT THESE THREATS IN THE HWO. POPS WILL DROP OFF MONDAY EVENING WITH THE LOSS OF DAYTIME HEATING. HOWEVER...WITH THE FORCING ASSOCIATED WITH THE WEAK DEPARTING DISTURBANCE STILL LINGERING IN THE AREA...KEPT LOW CHANCE POPS INTO THE OVERNIGHT TIME PERIOD. TEMPERATURES ON MONDAY NIGHT WITH DEWPOINTS IN THE UPPER 60S WILL STRUGGLE TO DROP BELOW 70 ACROSS MOST ZONES. A SECOND DISTURBANCE WILL SLIDE EAST TOWARD OUR AREA EMBEDDED IN THE ZONAL FLOW ON TUESDAY. IT IS POSSIBLE THAT TUESDAY WILL START OF WITH ANOTHER ROUND OF PRECIPITATION MOVING INTO THE WEST. HOWEVER...TRIED TO FOCUS THE HIGHEST POPS WHERE THE DISTURBANCE WOULD HAVE THE BEST CHANCE TO INTERACT WITH MORE UNSTABLE CONDITIONS DURING THE AFTERNOON...WHICH WOULD BE IN THE EAST BASED ON THE NAM/CMC REGIONAL MODELS. DID NOT TRY TO GET TOO DETAILED ON HIGH TEMPERATURES FOR TUESDAY AS THEY ARE GOING TO BE DEPENDENT ON CLOUDS AND PRECIPITATION. WENT CLOSE TO GUIDANCE...WHICH YIELDS UPPER 80S ACROSS THE AREA. THIS SECOND DISTURBANCE WILL EXIT THE REGION TUESDAY EVENING...WHICH SHOULD RESULT IN A LULL IN SHOWER AND THUNDERSTORM ACTIVITY TUESDAY NIGHT. RESIDUAL LOW LEVEL MOISTURE SHOULD MAKE TUESDAY NIGHT ONE OF OUR WARMEST OF THE PERIOD...WITH TEMPERATURES NOT EXPECTED TO DIP BELOW THE LOW 70S FOR THE MAJORITY OF OUR ZONES. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A WARM AIRMASS WILL BE IN PLACE ACROSS THE AREA ON WEDNESDAY WITH MODELS HINTING AT POSSIBLY SOME WEAK MID LEVEL RIDGING TRAVERSING THE REGION IN DEVELOPING NORTHWEST FLOW ALOFT. THIS COULD HELP KEEP THE BETTER CHANCE OF DIURNAL TYPE ACTIVITY ACROSS OUR NORTHERN AREAS THROUGH THE DAY ON WEDNESDAY. TEMPERATURES WILL ALSO BE AT LEAST SOMEWHAT DEPENDENT ON HOW FAST/IF ANY PCPN DEVELOPS THROUGH THE DAY BUT GENERALLY EXPECT HIGHS UP NEAR 90 DEGREES. A MORE AMPLIFIED FLOW PATTERN WILL DEVELOP THROUGH THE END OF THE WEEK AS STRONG RIDGING DEVELOPS OVER THE WESTERN UNITED STATES. THIS WILL LEAD TO A PERIOD OF NORTHWEST FLOW ACROSS OUR AREA THROUGH FRIDAY BEFORE A BROADER TROUGH SETS UP OF THE EASTERN UNITED STATES FOR THE WEEKEND. SHORT WAVE ENERGY DROPPING DOWN INTO THE AREA THURSDAY INTO FRIDAY COMBINED WITH AN ASSOCIATED COLD FRONT SHOULD LEAD TO THE BEST CHANCE FOR THUNDERSTORMS IN THE THURSDAY TO THURSDAY NIGHT TIME PERIOD...POSSIBLY LINGERING INTO FRIDAY...ESPECIALLY ACROSS OUR SOUTH. A DRIER AND SOMEWHAT COOLER AIRMASS WILL SETTLE INTO THE AREA FOR THE WEEKEND. HOWEVER...A SECONDARY TROUGH AXIS COULD LEAD TO A FEW SHOWERS/POSSIBLY A THUNDERSTORM DURING THE DAY ON SATURDAY. DESPITE THE UPPER LEVEL TROUGH ACROSS THE AREA THROUGH THE WEEKEND...850 TEMPS WILL SLOWLY RISE FROM THE MID TEENS FRIDAY/SATURDAY TO THE UPPER TEENS ON SUNDAY. THIS SHOULD RESULT IN FAIRLY SEASONABLE TEMPERATURES THROUGH THE WEEKEND. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... HUMID AIRMASS CIRCULATING AROUND BERMUDA HIGH WILL PERSIST. BR IS EXPECTED LATE TONIGHT AT LUK AND ILN. OTHERWISE...VFR WILL LIKELY PREVAIL THROUGH THE TAF PERIOD. CONVECTION IS ONLY ISOLATED TODAY SO KEPT VCTS THIS AFTERNOON INTO THIS EVENING. WILL AMEND IF CONVECTION BECOMES MORE WIDESPREAD AND DIRECTLY EFFECTS AIRPORTS. WINDS WILL STAY OUT OF THE SOUTHWEST TO SOUTH AT 12 KNOTS OR LESS. OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON...WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED ON THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...LATTO NEAR TERM...LATTO SHORT TERM...LATTO LONG TERM...JGL AVIATION...CONIGLIO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 415 AM EDT SUN JUN 23 2013 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 415 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS. DUE TO THE SLOW MOVING NATURE OF THE THUNDERSTORMS...LOCALIZED FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EDT SUN JUN 23 2013
INZ073>075-080-232000-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-
324 PM EDT SUN JUN 23 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RIPLEY...SOUTHWESTERN
DEARBORN...OHIO AND WESTERN SWITZERLAND COUNTIES THROUGH 400 PM
EDT...
AT 320 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BENHAM...
MOVING NORTHEAST AT 10 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES AND
DILLSBORO.
ALSO...OLEAN...FRIENDSHIP...VERSAILLES LAKE...FARMERS RETREAT...COLD
SPRINGS AND MILTON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3917 8519 3900 8498 3887 8520 3887 8521
3891 8521 3891 8527 3898 8539
ASLThe Indianapolis radar (KIND), 125 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was downed at the intersection of State Highway 101 and East County Road 200 North.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459215, 459213.